Control of tree water networks: A geometric programming approach

TitleControl of tree water networks: A geometric programming approach
Publication TypeJournal Article
Year of Publication2015
AuthorsL. Perelman, S., and S. Amin
JournalWater Resources Research
Volume51
Pagination8409–8430
ISSN1944-7973
Keywordsalgorithms, Computational models, control, geometric programming, Numerical approximations and analysis, Water management, water networks, water supply
Abstract

This paper presents a modeling and operation approach for tree water supply systems. The network control problem is approximated as a geometric programming (GP) problem. The original nonlinear nonconvex network control problem is transformed into a convex optimization problem. The optimization model can be efficiently solved to optimality using state-of-the-art solvers. Two control schemes are presented: (1) operation of network actuators (pumps and valves) and (2) controlled demand shedding allocation between network consumers with limited resources. The dual of the network control problem is formulated and is used to perform sensitivity analysis with respect to hydraulic constraints. The approach is demonstrated on a small branched-topology network and later extended to a medium-size irrigation network. The results demonstrate an intrinsic trade-off between energy costs and demand shedding policy, providing an efficient decision support tool for active management of water systems.

URLhttp://dx.doi.org/10.1002/2014WR016756
DOI10.1002/2014WR016756